Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2014, 1:12 PM CDT for 4 counties in Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 1:12 PM CDT (18:12 UTC)
- Expired
- May 8, 2014, 2:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 1:40 PM CDT | TSTM WND GST 70 | Algona, IA | WINDS ESTIMATED. NO REPORTS OF DAMAGE AS OF YET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS53 KDMX 081812
SVRDMX
IAC091-109-147-151-081900-
/O.NEW.KDMX.SV.W.0068.140508T1812Z-140508T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
112 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
NORTHEASTERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
NORTHWESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 200 PM CDT
* AT 112 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHWEST OF HUMBOLDT...OR 12 MILES NORTHWEST OF DAKOTA CITY...
MOVING NORTH AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...WEST BEND...ROLFE...BURT...WHITTEMORE...
TITONKA...LIVERMORE...BODE...FENTON...LU VERNE...LONE ROCK...
BRADGATE...ST. JOSEPH...OTTOSEN...RODMAN...ST. BENEDICT...
IRVINGTON...SEXTON AND AA CALL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4325 9397 4292 9406 4278 9422 4282 9458
4325 9451
TIME...MOT...LOC 1812Z 201DEG 41KT 4284 9439
HAIL...1.00IN
WIND...<50MPH
$$
BEERENDS3 follow-up statements
724
WWUS53 KDMX 081828
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
128 PM CDT THU MAY 8 2014
IAC147-151-081838-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-140508T1900Z/
PALO ALTO IA-POCAHONTAS IA-
128 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PALO ALTO AND
NORTHEASTERN POCAHONTAS COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4292 9406 4285 9414 4285 9444 4315 9445
4325 9444 4325 9397
TIME...MOT...LOC 1828Z 201DEG 41KT 4301 9430
$$
IAC091-109-081900-
/O.CON.KDMX.SV.W.0068.000000T0000Z-140508T1900Z/
HUMBOLDT IA-KOSSUTH IA-
128 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN HUMBOLDT AND SOUTHERN KOSSUTH COUNTIES...
AT 128 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALGONA...
MOVING NORTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...WEST BEND...BURT...WHITTEMORE...TITONKA...
LIVERMORE...BODE...FENTON...LU VERNE...LONE ROCK...ST. JOSEPH...
OTTOSEN...ST. BENEDICT...IRVINGTON...SEXTON...AA CALL STATE PARK...
ALGONA MUNICIPAL AIRPORT AND STINSON PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4292 9406 4285 9414 4285 9444 4315 9445
4325 9444 4325 9397
TIME...MOT...LOC 1828Z 201DEG 41KT 4301 9430
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS267
WWUS53 KDMX 081849
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT THU MAY 8 2014
IAC091-081859-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-140508T1900Z/
HUMBOLDT IA-
149 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUMBOLDT COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4302 9403 4320 9444 4325 9444 4325 9397
TIME...MOT...LOC 1849Z 201DEG 41KT 4324 9418
$$
IAC109-081900-
/O.CON.KDMX.SV.W.0068.000000T0000Z-140508T1900Z/
KOSSUTH IA-
149 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL KOSSUTH COUNTY...
AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SMITH POOL...
OR 11 MILES NORTH OF ALGONA...MOVING NORTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITH POOL...BURT...TITONKA...FENTON...LONE ROCK...ST. BENEDICT AND
SEXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4302 9403 4320 9444 4325 9444 4325 9397
TIME...MOT...LOC 1849Z 201DEG 41KT 4324 9418
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS516
WWUS53 KDMX 081901
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
201 PM CDT THU MAY 8 2014
IAC109-081911-
/O.EXP.KDMX.SV.W.0068.000000T0000Z-140508T1900Z/
KOSSUTH IA-
201 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4302 9403 4320 9444 4325 9444 4325 9397
TIME...MOT...LOC 1900Z 201DEG 41KT 4324 9418
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:34 PM CDT, 38 minutes earlier.
Area forecast discussion, May 8, 12:34 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1234 PM CDT THU MAY 8 2014 .SHORT TERM /TODAY/... ISSUED AT 349 AM CDT THU MAY 8 2014 AN ACTIVE DAY ON TAP WITH COLD FRONT ENTERING THE CWA AT PRESENT. SECOND LOW WILL MOVE NORTHEAST ALONG THE FRONT DAY AND MAKE FOR AN ACTIVE DAY. INCEPTION TIME OF THE AFTERNOON ROUND A LITTLE UNCLEAR WITH THE CURRENT CONVECTION MESSING UP THE WORKS A BIT...BUT EXPECT TO SEE ENOUGH INSTABILITY BY MID DAY TO GET IT GOING. CHANGED WORDING TO SEVERE WORDING AFTER 17Z AND CARRIED THAT THROUGH THE AFTERNOON. MENTIONED HAIL AND WIND IN THE TEXT. DECENT CAPE AVAILABLE WITH SOUNDINGS SHOWING 2500 TO 30OO J/KG AND DCAPE FAIRLY STOUT AROUND 700 INDICATED. THE DCAPE IS LOWER THAN LAST NIGHTS 1700...BUT PLENTY TO GIVE SEVERE WINDS. DRY SLOT WILL PUSH INTO THE WEST AND WILL LIKELY END UP WITH THE HIGHEST TEMPS IN THOSE AREAS WITH CONVECTION OFF TO THE EAST. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 349 AM CDT THU MAY 8 2014 THE AFOREMENTIONED COLD FRONT PUSHES EAST DURING THIS EVENING AND BY MID TO LATE EVENING THE THUNDERSTORM THREAT LEAVES TO THE EAST WITH THE FRONT. IT IS POSSIBLE FOR LINGERING SHOWERS OR AN ISOLATED STORM INTO THE OVERNIGHT BUT MOST OF THE ACTIVITY WILL MOVE INTO ILLINOIS. ON FRIDAY WE ARE IN BETWEEN SYSTEMS WITH A WEAK SURFACE HIGH AND A SHORT WAVE RIDGE IN PLACE. DRY CONDITIONS WITH COOL TEMPS ARE IN STORE. FOR SATURDAY ANOTHER SHORTWAVE PUSHES INTO THE NORTHERN PLAINS AS A SURFACE LOW TAKES SHAPE OVER THE CENTRAL PLAINS. EVENTUALLY A FRONTAL BOUNDARY SETS UP AND LIFTS INTO THE REGION FOR SUNDAY. ON SATURDAY WE SHOULD SEE SCATTERED SHOWERS AND AT LEAST ISOLATED STORMS ON SATURDAY. AT THIS POINT I AM NOT LOOKING AT MUCH OF A SEVERE POTENTIAL...UNLESS THAT FRONT TAKES SHAPE QUICKER AND SHIFTS INTO THE VICINITY. I EXPECT THE FRONT TO BE IN OR NEAR SOUTHERN IOWA FOR SUNDAY THUS THUNDERSTORMS WILL BE ON THE INCREASE ALONG WITH THE POTENTIAL FOR SEVERE STORMS. FOR EARLY NEXT WEEK THE ACTIVE PATTERN CONTINUES WITH A LONG WAVE TROUGH SETTING UP OVER THE LEE SIDE OF THE ROCKIES THEN SHIFTING INTO THE MIDWEST. THIS WILL CONTINUE TO BRING PERIODS OF SHOWERS AND STORMS THOUGH THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME. THERE IS SOME QUESTION AS TO HOW THE SURFACE LOW WILL EVOLVE WHICH WILL IMPACT THE POTENTIAL FOR SEVERE STORMS. THIS WILL BE BETTER DETERMINED LATER. && .AVIATION...08/18Z ISSUED AT 1230 PM CDT THU MAY 8 2014 LOW PRESSURE SYSTEM WILL LIFT NE INTO NORTHWESTERN IOWA THROUGH THE DAY...BRING TSRA AHEAD OF LOW NEAR BOUNDARY. WINDS WILL BE GUSTY AHEAD OF BOUNDARY WITH TSRA ANTICIPATED TO AFFECT SITES IN THE LATE AFTERNOON AND EARLY EVENING. TSRA COULD BRING HEAVY RAIN AND WIND GUSTS TO SITES ALONG WITH MVFR OR LOWER CONDITIONS. BEHIND BOUNDARY WINDS WILL REMAIN STRONG AS LOW CONTINUES TO LIFT NE. WINDS WILL BECOME WESTERLY NEAR 06Z...WITH GUSTS EXPECTED FRIDAY AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...FAB AVIATION...AWB
Hazardous weather outlook, May 8, 4:41 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 441 AM CDT THU MAY 8 2014 IAZ004>007-015>017-023>027-033>038-044>050-057>062-071>075- 082>084-090945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- 441 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. THERE IS A MODERATE RISK OF SEVERE STORMS IN PLACE FOR THE OUTLOOK AREA FOR THIS AFTERNOON AND EVENING. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... AN EM CONFERENCE CALL WILL LIKELY BE SCHEDULED BY 1 PM. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING AND MAY BE NEEDED AGAIN ON SUNDAY. IAZ028-039-070-081-085-086-092>097-090945- BREMER-BLACK HAWK-CASS-ADAMS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 441 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY THROUGH MID EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR THE OUTLOOK AREA. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT HOWEVER. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING AND MAY BE NEEDED AGAIN ON SUNDAY. FAB
In the hours before
Local storm report, May 8, 10:44 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
05/08/2014 WRIGHT IA LAW ENFORCEMENT
LARGE TREE LIMB 2 FEET IN DIAMETER SNAPPED OFF AND FELL
ON TWO CARS. TIME ESTIMATED FROM RADAR.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 40 min |
| May 7, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 48 min |
| May 7, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 43 min |
| May 8, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 51 min |
| May 8, 1:02 AM CDT | Special Weather Statement | DMX | Audubon | 28 min |
| May 8, 1:13 AM CDT | Special Weather Statement | DMX | Calhoun, Sac | 32 min |
| May 8, 2:01 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt | 29 min |
| May 8, 2:41 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hancock, Humboldt, Wright | 49 min |
| May 8, 3:12 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Worth, Wright | 48 min |
| May 8, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 47 min |
| May 8, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 41 min |
| May 8, 4:57 PM CDT | Tornado Warning | DMX | Carroll, Greene | 33 min |
| May 8, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Greene, Guthrie | 41 min |
| May 8, 5:25 PM CDT | Tornado Warning | DMX | Guthrie | 35 min |
| May 8, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 48 min |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 19 min |
| May 8, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 47 min |
| May 8, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.